Thunderstorm Wind, Lyon
- When
- June 25, 2:27 PM CST to 2:28 PM CST
- Where
- Lyon County, 0.54 mi W of Neosho Rapids
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.370, -95.990
Delayed report from I35.
Scattered thunderstorms created severe weather across central and east-central during the afternoon and evening hours on 6/25.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Scattered thunderstorms created severe weather across central and east-central during the afternoon and evening hours on 6/25.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 25, 2:11 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 311 PM CDT Fri Jun 25 2021 .DISCUSSION... Issued at 311 PM CDT Fri Jun 25 2021 Southwest flow persists across the region with a blocking pattern keeping the longwave trough across the Intermountain West into the Plains. A passing perturbation in the flow has lead to the development of scattered to numerous thunderstorms in south-central Kansas progressing ENE into the CWA. Expecting these storms to continue to mature and grow upscale into clusters of storms as forecast soundings and hodographs depict weak bulk shear around 25- 30 kts. Recent CAM guidance depicts another cluster of strong to severe storms working into north central Kansas later this evening. The main hazards will be damaging winds and large hail with storms this afternoon and evening. Low-level shear is less supportive for tornadoes, although there are a few lingering boundaries from earlier convection that could locally enhance SRH and allow for a few tornadoes to spin up. Heavy rainfall is also a concern as PWATs remain near record values at around 2 inches, so these storms will be efficient rainfall producers with 2-3 inch per hour rainfall rates possible. Have expanded the Flash Flood Watch to include Lyon and Morris counties as the axis of heaviest precipitation is expected southeast of a line from Council Grove to Topeka. Maintained the Flash Flood Watch for areas north of this line as FFG is low thanks to last night's torrential rain. The heaviest of the precipitation is progged to move out of the forecast area early Saturday morning. The surface boundary shifts southeast through the day with another wave of energy sparking additional storms Saturday afternoon and evening. The environment looks less favorable for severe storms overall, although there could still be a few severe storms with the best chances in east central Kansas. The pattern does not change much through the rest of the forecast period with the longwave trough lingering across the Plains. Perturbations ejecting around the base of the trough will lead to continued on-and-off precipitation chances into the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1246 PM CDT Fri Jun 25 2021 Timing and coverage of storms continues to be the main challenge this period. Expecting storms to develop mainly across east central KS and expand in coverage this afternoon with impacts most likely at KTOP/KFOE. Better chances for TSRA at KMHK comes later this evening before rain exits around 09z Saturday. Hail and strong winds are possible with storms this afternoon and evening. Guidance suggests MVFR cigs build in Saturday morning; something to monitor in future issuances. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ010>012-023- 024-026-037>040-054>056-058-059. && DISCUSSION...Flanagan AVIATION...Flanagan
Hazardous Weather Outlook National Weather Service Topeka KS 315 PM CDT Fri Jun 25 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-262015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 315 PM CDT Fri Jun 25 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe weather is possible this afternoon into the overnight hours for the entire area. Large hail, damaging wind, and flash flooding due to heavy rainfall will be the main concerns. An isolated tornado could also occur. A Flash Flood Watch remains in effect through Saturday morning. Please reference this product for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms could develop on Saturday as a front moves through the area. Isolated severe storms with damaging wind gusts will be possible, especially in east-central portions of Kansas. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today or tonight. Spotters are encouraged to report rainfall amounts over one inch to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
227 PM CDT Fri Jun 25 2021
KSZ037-054-252000-
Lyon-Morris-
227 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS AND WEST
CENTRAL LYON COUNTIES UNTIL 300 PM CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Strong City, moving east-northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dunlap.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Kansas.
LAT...LON 3852 9635 3852 9672 3854 9673 3862 9634
3842 9626 3841 9635
TIME...MOT...LOC 1927Z 249DEG 17KT 3847 9647
GarganSpecial Weather Statement
National Weather Service Topeka KS
311 PM CDT Fri Jun 25 2021
KSZ054-055-058-252045-
Coffey-Lyon-Osage-
311 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE...NORTHWESTERN
COFFEY AND EAST CENTRAL LYON COUNTIES UNTIL 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebo, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Osage City, Lyndon, Lebo, Burlingame, Hartford, Neosho Rapids,
Reading, Olivet, Melvern Lake and Pomona Lake.
This includes Interstate 35 between mile markers 132 and 153.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Kansas.
LAT...LON 3842 9617 3880 9585 3865 9551 3862 9551
3829 9594
TIME...MOT...LOC 2011Z 223DEG 24KT 3846 9590
GarganSpecial Weather Statement
National Weather Service Topeka KS
314 PM CDT Fri Jun 25 2021
KSZ022-036>039-054-055-252045-
Wabaunsee-Geary-Shawnee-Lyon-Riley-Osage-Morris-
314 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHEASTERN MORRIS...SOUTHWESTERN SHAWNEE...WABAUNSEE...
NORTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL 345 PM CDT...
At 313 PM CDT, Doppler radar was tracking strong thunderstorm
outflow along a line extending from near Dwight to 7 miles southeast
of Volland to 6 miles northeast of Admire. Movement was northeast at
40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Rossville, Alma, Eskridge, Dover, Silver Lake, Maple Hill, Alta
Vista, Dwight, McFarland, Harveyville, Paxico, Willard, Keene and
Volland.
This includes the following highways...
Interstate 70 between mile markers 314 and 354.
Kansas Turnpike between mile markers 150 and 157.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Kansas.
LAT...LON 3867 9597 3877 9631 3886 9670 3915 9647
3915 9634 3916 9634 3919 9608 3916 9606
3916 9609 3914 9604 3913 9604 3918 9603
3907 9578
TIME...MOT...LOC 2013Z 207DEG 34KT 3886 9663 3887 9630 3871 9604
GarganSpecial Weather Statement
National Weather Service Topeka KS
319 PM CDT Fri Jun 25 2021
KSZ026-039-040-055-252045-
Shawnee-Jefferson-Douglas-Osage-
319 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...
SOUTHEASTERN SHAWNEE...WESTERN DOUGLAS AND NORTHEASTERN OSAGE
COUNTIES UNTIL 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richland, moving northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Lawrence, Richland, Perry, Lecompton, Clinton, Lone Star and Clinton
Lake.
This includes Kansas Turnpike between mile markers 188 and 205.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern and east central Kansas.
LAT...LON 3876 9543 3886 9564 3910 9547 3901 9519
3899 9519
TIME...MOT...LOC 2019Z 217DEG 25KT 3887 9549
GarganSpecial Weather Statement
National Weather Service Topeka KS
321 PM CDT Fri Jun 25 2021
KSZ055-056-252045-
Franklin-Osage-
321 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN AND EASTERN
OSAGE COUNTIES UNTIL 345 PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Pomona Lake, moving northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Overbrook, Lyndon, Centropolis, Pomona, Quenemo and Pomona Lake.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Kansas.
LAT...LON 3847 9557 3859 9575 3881 9561 3875 9550
3874 9550 3871 9528
TIME...MOT...LOC 2021Z 218DEG 32KT 3861 9561
GarganSpecial Weather Statement
National Weather Service Topeka KS
325 PM CDT Fri Jun 25 2021
KSZ039-252100-
Shawnee-
325 PM CDT Fri Jun 25 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHAWNEE COUNTY UNTIL 400
PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Auburn, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Topeka, Tecumseh and Pauline.
This includes Kansas Turnpike between mile markers 170 and 186.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern and east central Kansas.
LAT...LON 3888 9572 3894 9584 3913 9572 3908 9559
3907 9560 3905 9558 3906 9557 3907 9555
3905 9550
TIME...MOT...LOC 2025Z 220DEG 15KT 3894 9576
GarganThe Topeka radar (KTWX), 73 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
9 thunderstorm wind, 7 flash flood, 1 hail. Local standard time, as filed.
Delayed report from I35.
Relayed by emergency manager.
Tree limbs 3 inches in diameter down.
Delayed report of a branch of 8 to 10 inches in diameter down.
Report of 60 mph wind gust.
Report on social media of 12 inches diameter tree that fell onto a car. Delayed report.
Report from mping of river/creek overflowing and cropland, yard and basement flooding.
Tree limbs down in Ottawa. Delayed report from Sheriff Office.
Water over multiple roadways in Ottawa.
Report of water over roadways in Princeton.
Report of several road under water across southern Lyon County.
Report of flooded roadways in Olpe and Hartford.
Report of 65 mph wind gust.
Water flowing across SW 300 Rd from Lone Elm to Colony.
Report of 60 mph wind gust.
Tree limbs 4 inches in diameter down. Time estimated by radar.
Report of creek flowing over 1300 Rd west of Highway 169.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966101, 966102, 966103, 966105, 966106, 966107, 966407, 966109, 966111, 966112, 966114, 966408, 966113, 966415, 966116, 966115, 966413.